On the dilatational wave motion in anisotropic fractal solids

Research output: Contribution to journalArticlepeer-review


This paper reports a study of wave motion in a generally anisotropic fractal medium (i.e. with different fractal dimensions in different directions), whose constitutive response is represented by an isotropic Hooke's law. First, the governing elastodynamic laws are formulated on the basis of dimensional regularization. It is discovered that the satisfaction of the angular momentum equation precludes the implementation of the classical elasticity theory which results in symmetry of the Cauchy stress tensor. Nevertheless, the classical elastic constitutive model can still be applied to explore dilatational wave propagation; in such a case, the angular momentum balance is “trivially” satisfied. The resulting problem, of eigenvalue type, is solved analytically. A computational finite element method solver is also developed to simulate the problem in its one-dimensional (1d) 1D form, it is validated by the reference solutions generated through the modal analysis. A 3D finite-difference-based solver is also developed and the obtained results match those of the 1D simulation.

Original languageEnglish (US)
Pages (from-to)114-130
Number of pages17
JournalMathematics and Computers in Simulation
StatePublished - Sep 1 2016


  • Dilatational wave
  • Elastodynamics
  • Fractal solid

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Computer Science(all)
  • Numerical Analysis
  • Modeling and Simulation
  • Applied Mathematics


Dive into the research topics of 'On the dilatational wave motion in anisotropic fractal solids'. Together they form a unique fingerprint.

Cite this